Kansas, 2003

Damaging Winds in Kansas, July 21, 2003

July 21, 2003 · NWS DDC · 4 events in 2 counties and zones

4 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jul 21, 12:51 PM CST, 7 hours 14 minutes earlier.

Area forecast discussion, Jul 21, 12:51 PM CST, 7 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
151 PM CDT MON JUL 21 2003

DAYS 1-2...
S/W TROF SWINGS SOUTH ACROSS THE PLAINS OVERNIGHT AS A REENFORCEMENT
OF COOLER AIR APPROACHES KS. WITH MOISTURE ALREADY IN PLACE FROM SW
KS INTO NE ALONG WITH DECENT LAPSE RATES AHEAD OF THIS WAVE LOOKS
LIKE A GOOD CHANCE FOR PCPN LATER TONIGHT...AT LEAST FOR THE EASTERN
1/2 OF THE CWA. CURRENT FORECAST HAS A GOOD HANDLE WITH THIS AND
OTHER THAN TWEAKING POPS UP SOME DO NOT EXPECT TO MAKE ANY MAJOR
CHANGES TO CURRENT FORECAST TONIGHT. 85H TEMPS FALL BACK INTO THE 16-
20C RANGE ON TUESDAY BEHIND FRONT WITH MIX DOWN TEMPS SUGGESTING
UPPER 70S TO LOW 80S. SFC/85H LVL ALSO INDICATING UPSLOPE FLOW
PRESENT IN WRN KS THROUGH 00Z WED. DESPITE SOME MORNING CLOUDS SHOULD
SEE ABUNDANT SUNSHINE BY THE AFTERNOON SO WILL BASE HIGHS ON 8H
TEMPS WHICH WOULD PLACE MOST AREAS IN WESTERN KS IN THE MID 80S.

SFC HIGH SLIDES ACROSS KS TUESDAY NIGHT WHICH SHOULD KEEP WINDS LIGHT
AND WITH CLEAR SKIES SHOULD SEE TEMPS FALL BACK CLOSE TO DWPTS WHICH
ARE PROGGED TO BE IN THE 50S. EVENING CONVECTION NOT TOTALLY OUT OF
THE QUESTION OVER THE HIGHER TERRAIN AND WITH A NW FLOW MAY APPROACH
OUR WRN MOST CWA EARLY THEREFORE RETAIN SLT CHC POPS IN MY EXTREME
WRN CWA FOR EARLY TUESDAY EVENING.

WEDNESDAY TEMPS BEGIN TO REBOUND BUT WITH AN SE FLOW IN THE LOW
LEVELS WILL NOT GET TOO AGGRESSIVE. WILL BUMP TEMPS UP 5-8F WHICH
HAPPENS TO BE FAIRLY CLOSE TO GUIDANCE.

DAYS 3-7...
FORECAST CHALLENGE IS HOW MUCH TROFINESS REMAINS OVER CENTRAL AND
EASTERN CONUS AND TEMPERATURES. NCEP ENSEMBLES NOT AVAILABLE BUT
READING NEW DISC SUGGEST GFS TO STILL HAVE PROBLEMS IN THE OVER
AMPLIFICATION OF THE RIDGE/TROF OVER CONUS. WILL FAVOR ECMWF AND
KEEP FAIRLY WARM CONDITIONS WITH LESS AMPLITUDE TROF AND POSITION OF
UPPER HIGH FARTHER EAST. WILL BUMP UP TEMPS TO AROUND 100 FRIDAY AND
SATURDAY AND MID TO UPPER 90S INTO MONDAY.

.PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE
CONTAINED WITHIN THE DODGE CITY ZONE FORECAST.

DDC 67 85 58 90 / 60 20 00 00
GCK 65 86 59 92 / 40 00 00 00
EHA 68 86 61 93 / 20 20 20 20
LBL 69 86 60 92 / 30 00 00 20
HYS 63 83 57 87 / 60 00 00 00
P28 67 84 59 89 / 60 30 00 00

.DDC WATCHES/WARNINGS/ADVISORIES...
KS...NONE.

18/06
Hazardous weather outlook, Jul 21, 4:21 AM CST, 15 hours 44 minutes before
KSZ030-031-043>046-061>066-074>081-084>090-221000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
521 AM CDT MON JUL 21 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE FOR SEVERE THUNDERSTORMS WITH DAMAGING WINDS AND
LARGE HAIL NORTH OF A LINE FROM SYRACUSE TO PRATT TONIGHT. AN UPPER
LEVEL SYSTEM OVER SOUTHERN CANADA WILL MOVE SOUTHEAST TODAY AND HELP
PUSH A COLD FRONT THROUGH THE CENTRAL PLAINS TONIGHT. THIS WILL
TRIGGER THUNDERSTORMS OVER PORTIONS OF THE DAKOTAS AND NEBRASKA THIS
AFTERNOON.  THE THUNDERSTORMS ARE EXPECTED TO MOVE INTO KANSAS ALONG
WITH THE FRONT TONIGHT.  WITH UPPER LEVEL WINDS INCREASING,
THUNDERSTORMS COULD BE SEVERE AS THEY REACH SOUTHWESTERN KANSAS
OVERNIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH MONDAY

THE PROBABILITY OF WIDESPREAD SEVERE WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED TONIGHT NORTH OF A SYRACUSE TO PRATT LINE.

RITTERLING

The radar

The Dodge City radar (KDDC), 108 km away, was scanning. The volume nearest the first event began at 02:06 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Trego

When
July 21, 8:05 PM CST
Where
Trego County, 20 mi S of Wakeeney
Measured
61 kt (70 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
38.733, -99.883

Thunderstorm Wind, Trego

When
July 21, 8:10 PM CST
Where
Trego County, 21 mi S of Collyer
Measured
52 kt (60 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
38.733, -100.117

Thunderstorm Wind, Ness

When
July 21, 8:10 PM CST
Where
Ness County, 2 mi N of Ransom
Measured
61 kt (70 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
38.667, -99.933

Large limbs were broken off of trees.

Thunderstorm Wind, Ness

When
July 21, 8:35 PM CST
Where
Ness County, 3 mi E of Ransom
Measured
52 kt (60 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
38.633, -99.883

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2003Every state in 2003This day in weather historyWarnings in Kansas, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5334281, 5334282, 5334283, 5334284.